Discussion in 'Fibromyalgia Main Forum' started by namow, Mar 24, 2008.

  1. namow

    namow New Member

    My dr. wants me to take wellbutrin in addition to the lexapro (10mg) and I am nervous about it, can you tell me your experiences on that???

  2. hermitlady

    hermitlady Member

    I've tried it a few different times. There are different types of Wellbutrin, extended release, sustained release and regular.

    I was given it along w other ADs in hopes that it would give me energy. After it built up in my system for a few weeks, I got very shaky and nervous. But that's just me, I'm very sensitive to meds. I always had to discontinue it.

    I don't have any experience w Lexapro. Try using the search box at the top of the page, you'll probably find lots of posts...also search over on the depression board. Good luck.
  3. bmwlpn24

    bmwlpn24 New Member

    I've been on wellbutrin for about 4 years and it has been the most successful antidepressant i've taken. i've been on several throughout the years and i never did well on them. wellbutrin does help with energy a great deal.
  4. loldershaw

    loldershaw Member

    Information is aways helpful, so thought I'd give you my experience.

    Wellbutrin worked very well for me, better than anything I've taken. I feel that it provided enough of a stimulant effect to keep me going for almost five years. I did add Adderall after about 2 years, which also helped.

    It is best to start with a low dose and gradually increase. Some doctors seem to like to increase dosage quickly and I did have some problems initially. I could tell right away though, that it helped my energy. So when I had problems, I begged to try again and to increase more slowly. (Seizures can be an issue with this med, and I had some muscle twitching which could be a precursor.)

    Unfortunately, my body finally came to a halt after a little over five years. The fatigue is so great I can no longer work. I do feel that Wellbutrin kept me going at a time when I thought I wouldn't be able to.

    Now, whether that is a good thing or not, is another question. Sometimes I wonder if I would have given my body the rest it was so obviously needing whether I would be in this state now. Fortunately, working that additional five years got me to a point where I could retire, and make it financially. Certainly not at the amount I had planned for retirement, but then I cannot do the things I was planning to do in retirement anyway. (I should have tried to get SSDI but I honestly did not have the energy to do that).

    We make the choices we feel we have to, so I try not to look back. I'm grateful that I seem to have what I need, if not what I want.

    I wish you the very best and hope you can do whatever you feel you must do. Hopefully, Wellbutrin will work for you too. As we all know, we don't all react the same to medication. I have several friends who could not take Wellbutrin because it was too much of a stimulant, increased their anxiety, caused shakiness, tremors, etc.

    Good luck

  5. namow

    namow New Member

    Thank you all for your answers, I see that some people get helped and others don't. My question is if anyone has taken both, the WELLBUTRIN and the LEXAPRO because that is what my dr. wants me to do.

  6. loldershaw

    loldershaw Member

    Hi again

    I am no expert here, but I do know that combinations of antidepressants are commonly used. Certain antidepressants target different neuro-transmitters known to play a part in depression. I think the one (neuro-transmitter) we hear the most about is serotonin, but dopamine and norepinephrine are play a part too.

    I know that Wellbutrin targets all three, and that Lexapro targets serotonin. Also am aware that caution is used when using 2 drugs at the same time that target serotonin.

    I don't know if you were on Lexapro, and found it not to be as effective as you or the doctor had hoped, and so Wellbutrin was added....???? If so, your doctor may be thinking of discontining the Lexapro after a while on the Wellbutrin. I would ask what the plans are.

    It's entirely conceivable though, that the plan is to use both, with adequate supervision. Your doctor may have prescribed the two dosages in a way that would minimize concern of too much serotonin.

    My doctor usually explains the reasoning for whatever he prescribes, and we've tried several combinations of antidepressants. Some doctors are a little more creative when dealing with depression that is not responding to conventional prescribing methods, and that is a good thing, I think, as long as they have sound rationale, inform you of side-effects, provide close supervision, and are available if you have problems. I would ask what his rationale is. Certainly many doctors do not like to think anyone is questioning their judgement, but it doesn't have to be asked in that sort of tone. Use your best "inquiring minds want to know tone". And please don't think that I am implying that your doctor is not using good judgement. I just like to know and always ask lots of questions. My doctor talked to me about serotonin syndrome and why caution is used, that's all.

    For what it is worth, I don't take antidepressants anymore. My doctors were certain my fatigue and muscle pain was due to depression even though I didn't ever describe myself as depressed. I felt that was a possibility and anyway, with this DD, who wouldn't be somewhat depressed anyway! :)

    I still have muscle pain and the fatigue, however, I do not have to deal with the various side effects of anti-depressants.

    Don't get me wrong - as I described in my earlier post, Wellbutrin worked well for me, because of the stimulant effect. I feel positive I would not have been able to work as long as I did, if not for that.

    Hope things go well for you and I hope this info helped a little.

    Best Regards,

  7. natrlvr2

    natrlvr2 New Member

    I am now weaning myself off Wellbutrin though. It never helped before and there is no difference now. I have learned that what I need is just Lexapro.Yes I do work with my Dr. closely with all this. I have been trying so many different combination of meds. for decades,I knwo which ones help and which don;t. I am now starting on Sulfasalazine.(for my UC but UC does cause joint pain too)
  8. lovesbayarea

    lovesbayarea New Member

    I started with Lexapro and used it for several months and it really helped the depression. After a while I felt I just needed a little kick. So it was at that time that I was put on wellbutrin along with the already Lexapro. <BR>
    Within a few days I had so much energy and I loved it. This went on for 6-8 months until I began to feel that my shoulders were under my ears at the end of the day. So keyed up. I felt I needed something to get them down :) so I discontinued the wellbutrin to if lexapr was enough again. I was off of it until I felt I needed the energy again so right now I am taking both and it is good. Who knows what it does for you, but together they work great with no side effects that were unbearable. Hope that helps. V